Opioid Overdose Response with Naloxone
05
November

By Adem Lewis / in , , , , , , , , , , , , , /


New York City, like much of the country, is
experiencing an opioid overdose crisis. In fact, someone dies of a drug overdose every
seven hours in New York City. And in 2017, over 1,400 people died of a drug
overdose. Opioids were involved in the majority of those
deaths. So, what are opioids? Opioids are pain relievers and include prescription
painkillers – such as Oxycontin, Vicodin or Percocet – as well as drugs like heroin. Fentanyl is a fast-acting opioid that’s
50 to100 times stronger than morphine, and is leading to an increase in overdose deaths. Heroin, cocaine, counterfeit street pills
marked as Xanax and other drugs may contain fentanyl, which can’t be detected by sight,
taste or smell. It’s important to remember that use of any
opioid may cause side effects such as slow or stopped breathing and can lead to an overdose. But how do you know if someone may be experiencing
an opioid overdose? Overdose happens when someone takes more or
stronger opioids than their body can manage, leading to respiratory depression, or a suppressed
urge to breathe. Some possible signs of an overdose include:
Being unconscious or passed out. Slower or stopped breathing.
Lips or fingernails turning blue or grey, depending on skin tone. Making snoring or gurgling sounds. And, in cases of a fentanyl overdose, we’ve
also heard of cases where people become extremely rigid or stiff. While it’s rare for someone to die immediately
from an overdose, it is important to respond quickly. When people survive, it’s usually because
someone was there to respond. Keep in mind, someone who isn’t overdosing
may be drowsy or sedated, but they will respond to an external stimuli like a loud noise or
a shake. So, what can you do if you’re worried someone
might be overdosing? First, check for responsiveness. The easiest way is to do a shake, shout and
rub. First, shake the individual as if you’re
trying to wake them from a deep sleep. Then shout. Hey! Can you hear me?! If the person does not respond to being shaken
or shouted at, then do a sternal rub. Make a fist and rub it, applying some pressure,
on the person’s sternum or breastbone for about five to 10 seconds. If the person responds, monitor them and keep
naloxone ready. The person should not be left alone. If they don’t respond – it’s an emergency. The first thing you should do if someone doesn’t
respond to the sternal rub is to call 911. It’s important to have backup on the way. There can be complications or the person might
be having a different kind of medical emergency. With some exceptions, the 911 Good Samaritan
Law provides protection to someone overdosing or someone calling 911 to save a life, even
if drugs are present. Next, give naloxone if you have it. Naloxone is available as a nasal spray or
an injection. In this video, we’ll provide instruction
for the single-step Narcan nasal spray. Narcan comes in a blister pack like this. Peel back the package to remove the device. Put the nozzle in either nostril until your
fingers touch the bottom of the person’s nose. Press the plunger firmly to release the dose
into the person’s nose. It’s important NOT to test the device or
press the plunger until the nozzle is in the person’s nose. All the medication is dispensed once the plunger
is pushed. Narcan can take two to eight minutes to work
and sometimes, more than one dose of naloxone is needed. IF the person has not become responsive after
two minutes, give a second dose. If you can, try using the other nostril this
time. If you don’t remember which one you used
– don’t worry. Just give the second dose. Hopefully, after giving one or two doses of
naloxone, the person will become responsive. If this happens, first, tell them what happened. They may be confused – explain that they
were overdosing and you gave them Narcan. If the person takes opioids regularly, they
might experience withdrawal symptoms until the naloxone wears off. It’s important to explain that naloxone
lasts between 30 to 90 minutes and that using more drugs is unlikely to reduce withdrawal. But it could increase the risk for another
overdose. Medical attention is important. Encourage the person to wait for the ambulance. The person who overdosed shouldn’t be left alone
for at least three hours, since another overdose is possible when the naloxone wears off. If a person doesn’t become responsive right
away, it’s important to know about the recovery position. Place the person’s arm or hand under their
head. Tilt their head back slightly to open an airway. Bend the arm and leg that’s furthest from
the ground to prevent them from rolling on their stomach. In addition to calling for help and giving
naloxone, you can also do CPR if you know how, or simply provide rescue breaths. Getting oxygen to an overdosing person might
reduce serious complications and can keep a person alive until help arrives. In your kit, you will find a rescue breathing
mask that can act as a shield between you and the other person. Place the person on their back, tilt their
head back and open their mouth. Place the face mask over their nose and mouth
to create a barrier. Pinch the person’s nose closed and give
two regular breaths into the mouth. Continue with one breath every five seconds. Ensure that their chest is rising and not
their stomach. Readjust if necessary. Let’s wrap up by reviewing what you can
do if you think someone might be overdosing. First, check for responsiveness. Shake, shout and rub. If they don’t respond – call 911. Backup is critical, especially in light of
fentanyl in the drug supply. Next, give Narcan! Remember the simple steps: Peel, place and
press. Don’t forget you have a second dose in case
the person doesn’t respond within two minutes. If the person wakes up, it’s important to
explain what happened and encourage them to go with the ambulance. It’s important that they’re not alone
for at least three hours in case of another overdose. And don’t forget: The recovery position
and rescue breathing are important tools in emergency response. You can review all of the information provided
in this video, plus learn about overdose prevention, and find naloxone near you, or submit an anonymous
report if you use your naloxone by downloading the Stop OD NYC app, available in both the
iPhone and Android app stores. By following the response steps outlined in
this video, you can save a life.


Leave a Reply

Your email address will not be published. Required fields are marked *